Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, August 9, 2012

August 9, 2012 · NWS PBZ · 20 events in 7 counties and zones

Showers and thunderstorms, some of which became severe, developed along a stalled boundary of the region on the 9th. These storms, supported by an upper level shortwave and increased instability, moved along the boundary and produced wind damage and hail to portions of eastern Ohio, northern West Virginia, and western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms, some of which became severe, developed along a stalled boundary of the region on the 9th. These storms, supported by an upper level shortwave and increased instability, moved along the boundary and produced wind damage and hail to portions of eastern Ohio, northern West Virginia, and western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 9, 9:46 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 9:46 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT THU AUG 9 2012

.SYNOPSIS...
A STALLED FRONT WILL BE THE FOCUS FOR SHOWERS AND STORMS TODAY. A
MUCH LARGER SYSTEM WILL CONTINUE THE THREAT FOR ACTIVITY ON FRIDAY
AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL AT ODDS DETERMINING WHAT WILL HAPPEN WITH PRECIPITATION AND
SEVERE POSSIBILITIES FOR TODAY. A COUPLE OF STORMS ARE CURRENTLY
PASSING THROUGH EASTERN OHIO AND NORTHERN PENNSYLVANIA...BUT
DIFFICULTY WILL LIE IN WHERE PRECIPITATION WILL OCCUR DURING THE
AFTERNOON. HARD TO SAY WHETHER CONVECTION WILL REMAIN SCATTERED
AND MULTICELLED...SIMILAR TO THE 00Z NCEP WRF NMM/ARW...OR WHETHER
A LINE WILL DEVELOP IN OHIO AND MOVE TO THE EAST...AS SHOWN IN
SEVERAL HRRR RUNS AND THE 12Z NAM. IN EITHER SCENARIO...WITH
HIGHEST SHEAR VALUES EXPECTED TO REMAIN FARTHER NORTH ACROSS
EXTREME NORTHEASTERN OHIO...EXTREME NORTHWESTERN
PENNSYLVANIA...AND WESTERN NEW YORK...THIS MAY LIMIT SEVERE
POSSIBILITIES. OF COURSE...SKIES REMAINING CLEAR SOUTH AND EAST OF
PITTSBURGH WILL INCREASE INSTABILITY VALUES IN THAT AREA...EVEN IF
SHEAR VALUES REMAIN LOW. WITH BEST SHEAR TO THE NORTH AND BEST
INSTABILITY TO THE SOUTH...MAY JUST END UP WITH NON-SEVERE
THUNDERSTORMS. LOW CONFIDENCE FORECAST FOR THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AN LARGE UL LOW WILL MOVER OVER LOWER MI TONIGHT. THIS SYSTEM WILL
DEVELOP A SFC LOW ALONG THE BOUNDARY AND FORCE THE BOUNDARY BACK
NORTHWARD TONIGHT. THE TRAILING COLD FRONT WILL MOVE INTO W OHIO
LATE TONIGHT AS THE 50 LOW DEEPENS AND MOVES SLOWLY EASTWARD.

EXPECT TO SEE A BREAK IN THE ACTIVITY THIS EVENING, AS THE SFC AND
UL LOW WILL BECOME THE FOCAL POINT AND THE UPPER OHIO VALLEY WILL
BE IN THE WARM SECTOR. AS THE ENTIRE SYSTEM MOVES EASTWARD,
EXPECT MORE SHOWERS AND STORMS TO BEGIN TO MOVE BACK INTO THE AREA
LATE TONIGHT.

THE SYSTEM WILL OCCLUDE FRIDAY MORNING AND SLOWLY MOVE EASTWARD.
THE SFC FRONT WILL SPIN THROUGH FRIDAY AFTERNOON. EXPECT A WET
FRIDAY WITH BELOW NORMAL TEMPS.

ENTIRE SYSTEM WILL MOVE TOWARD THE NORTHERN GREAT LAKES ON
SATURDAY. MOISTURE AND UL WAVES WILL ROTATE AROUND THE EXITING
SYSTEM, KEEPING IN CLOUDS, COOL TEMPS AND THE RISK FOR SHOWERS
THROUGH SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WRAPAROUND PRECIPITATION SHOULD BE SHIFTING TO THE NORTH BY
SATURDAY EVE. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND MOVE
THROUGH ON MONDAY. LATEST GFS CONTINUES TO SHOW A WEAK SYSTEM
MOVING THROUGH BY THE MIDDLE OF NEXT WEEK. WILL INCLUDE THE
MENTION OF PRECIP AT THIS TIME.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
UPSTREAM CONVECTION AHEAD OF ANOTHER SHORT WAVE IN WESTERN OHIO
IS LIKELY TO FALL APART BEFORE REACHING THE TERMINALS...LEAVING A
TREMENDOUS AMOUNT OF MID-LEVEL CONVECTIVE DEBRIS CLOUD OVER MUCH
OF THE AREA THROUGH AT LEAST THE EARLY AFTERNOON. AS
SUCH...PREVIOUS PROB30S FOR THUNDER THIS AFTERNOON WERE NOT
UPGRADED OR ENHANCED AS THUNDERSTORM DEVELOPMENT CHANCES SEEM TO
BE LOWER THAN PREVIOUSLY ANTICIPATED. FRIES

.OUTLOOK...FRIDAY THROUGH MONDAY...
RESTRICTIONS CAN BE EXPECTED IN WIDESPREAD SHOWERS AND
THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT...WITH MORE ISOLATED
COVERAGE EXPECTED SATURDAY AND SATURDAY NIGHT. SUNDAY AND MONDAY
SHOULD SEE A RETURN TO VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 9, 3:35 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 AM EDT THU AUG 9 2012

MDZ001-PAZ016-022-023-073>076-WVZ021>023-041-100845-
GARRETT-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-MONONGALIA-PRESTON-
TUCKER-
435 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY. THE MAIN SEVERE
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029-
031-WVZ001>004-012-100845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-
435 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN SEVERE THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 9, 9:49 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 AM EDT THU AUG 9 2012

PAZ008-009-091530-
FOREST PA-VENANGO PA-
1049 AM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN VENANGO AND WEST
CENTRAL FOREST COUNTIES...

AT 1046 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
COOPERSTOWN...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  OIL CREEK STATE PARK...                     PLEASANTVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4153 7946 4140 7982 4156 7985 4163 7971
      4162 7962 4163 7961 4163 7954
Special weather statement, Aug 9, 10:12 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 AM EDT THU AUG 9 2012

PAZ008-009-015-091600-
CLARION PA-FOREST PA-VENANGO PA-
1112 AM EDT THU AUG 9 2012

...STRONG THUNDERSTORMS WILL AFFECT FOREST...NORTHEASTERN CLARION AND
NORTHEASTERN VENANGO COUNTIES...

AT 1108 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
WEST OF PLEASANTVILLE TO 4 MILES EAST OF SENECA...MOVING EAST AT 35
MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  OIL CREEK STATE PARK...                     PLEASANTVILLE...
  TIONESTA...           WEST HICKORY...       KELLETTVILLE...
  REDCLYFFE...          BALLTOWN...           MARIENVILLE...
  LYNCH...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4162 7895 4144 7895 4143 7897 4145 7899
      4145 7906 4142 7906 4141 7909 4138 7909
      4133 7969 4162 7972 4163 7936 4163 7896

34
Local storm report, Aug 9, 10:41 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1141 AM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     4 SSE BESSEMER          40.92N  80.46W
08/08/2012                   LAWRENCE           PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN THROUGHOUT NORTH BEAVER TWP.

&&

EVENT NUMBER PBZ1200941

098
Local storm report, Aug 9, 12:03 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             PARSONS                 39.09N  79.68W
08/09/2012  M0.75 INCH       TUCKER             WV   PUBLIC

&&

EVENT NUMBER PBZ1200942
Special weather statement, Aug 9, 12:16 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 PM EDT THU AUG 9 2012

PAZ074-076-091745-
FAYETTE RIDGES PA-WESTMORELAND RIDGES PA-
116 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FAYETTE AND EXTREME
SOUTH CENTRAL WESTMORELAND COUNTIES...

AT 114 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
SEVEN SPRINGS...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. IN ADDITION...HEAVY DOWNPOURS WILL REDUCE VISIBILITIES AND
MAY CAUSE PONDING IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SEVEN SPRINGS...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4007 7926 4006 7927 4004 7929 3994 7936
      3993 7937 3988 7940 3988 7948 4007 7937
      4010 7925 4009 7924

34

The radar

The Pittsburgh radar (KPBZ), 90 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Fayette

When
August 9, 12:20 PM EST
Where
Fayette County, 0.87 mi SE of White Bridge
Measured
0.88 in hail
Reported by
Public
Coordinates
39.970, -79.460

Hail, Fayette

When
August 9, 12:36 PM EST
Where
Fayette County, 1.06 mi E of Mill Run
Measured
0.88 in hail
Reported by
Public
Coordinates
39.950, -79.450

Hail, Lawrence

When
August 9, 4:35 PM EST
Where
Lawrence County, 1.25 mi ESE of Pulaski
Measured
0.75 in hail
Reported by
Public
Coordinates
41.110, -80.430

Thunderstorm Wind, Mercer

When
August 9, 4:45 PM EST
Where
Mercer County, 0.86 mi SW of West Middlesex
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
41.170, -80.460

County official reported multiple trees down.

Thunderstorm Wind, Mercer

When
August 9, 4:45 PM EST
Where
Mercer County, 0.52 mi E of Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
41.230, -80.440

County official reported trees down.

Thunderstorm Wind, Mercer

When
August 9, 4:55 PM EST
Where
Mercer County, 0.86 mi SE of Fredonia
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.320, -80.260

Trained spotter reported trees down.

Thunderstorm Wind, Mercer

When
August 9, 5:10 PM EST
Where
Mercer County, 3.12 mi W of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.230, -80.290

Trained spotter reported trees down.

Thunderstorm Wind, Venango

When
August 9, 5:45 PM EST
Where
Venango County, Polk Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
41.370, -79.930

Emergency management reported trees down.

Thunderstorm Wind, Venango

When
August 9, 5:50 PM EST
Where
Venango County, Polk Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
41.370, -79.930

Emergency management reported trees down.

Thunderstorm Wind, Venango

When
August 9, 6:00 PM EST
Where
Venango County, 0.86 mi SE of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
41.390, -79.840

Emergency management reported trees down.

Hail, Venango

When
August 9, 6:04 PM EST
Where
Venango County, 0.52 mi E of Seneca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.380, -79.710

Thunderstorm Wind, Venango

When
August 9, 6:04 PM EST
Where
Venango County, 0.52 mi W of Cranberry
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.350, -79.730

Trained spotter reported trees down.

Hail, Venango

When
August 9, 6:09 PM EST
Where
Venango County, 1.04 mi E of Oil City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.430, -79.700

Thunderstorm Wind, Lawrence

When
August 9, 6:09 PM EST
Where
Lawrence County, 0.87 mi SW of Mc Oaslin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.010, -80.280

Broadcast media reported trees and power lines down.

Thunderstorm Wind, Lawrence

When
August 9, 6:10 PM EST
Where
Lawrence County, 1.73 mi SE of Mc Oaslin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.000, -80.250

Emergency manager reported a tree on a mobile home. No injuries were reported.

Hail, Lawrence

When
August 9, 6:14 PM EST
Where
Lawrence County, 2.09 mi E of New Castle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.000, -80.310

Thunderstorm Wind, Forest

When
August 9, 6:23 PM EST
Where
Forest County, 1.03 mi E of Tionesta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
41.500, -79.450

Emergency management reported trees down.

Thunderstorm Wind, Venango

When
August 9, 7:40 PM EST
Where
Venango County, 2.93 mi SW of Venus
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
41.340, -79.520

State official reported trees down.

Thunderstorm Wind, Washington

When
August 9, 7:54 PM EST
Where
Washington County, 0.87 mi NW of Joffre
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.390, -80.360

State official reported trees down.

Thunderstorm Wind, Allegheny

When
August 9, 8:04 PM EST
Where
Allegheny County, 1.26 mi WSW of Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
40.420, -80.240

Trained spotter reported large branches down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408063, 408064, 408065, 408069, 408070, 408071, 408073, 408076, 408083, 408077, 408066, 408074, 408067, 408075, 408078, 408068, 408082, 408079, 408081, 408084.